Alert archive / Georgia / Special Weather Statements in 2018
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jul 19, 2018, 8:40 PM EDT for Upson County, Georgia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2018, 8:40 PM EDT (00:40 UTC)
- Expired
- Jul 19, 2018, 9:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Atlanta, GA
County Upson County, GA
The radar
The Atlanta radar (KFFC), 58 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
916
WWUS82 KFFC 200040
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
840 PM EDT THU JUL 19 2018
GAZ069-200145-
Upson GA-
840 PM EDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR UPSON COUNTY UNTIL 945 PM EDT...
At 839 PM EDT...showers and thunderstorms with very heavy rain were
affecting central and western Upson County...moving southwest at 5
mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Thomaston, Sunset Village, Lincoln Park, Sprewell Bluff State Park,
Crest, Sunnyside, Atwater, Hannahs Mill and Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3298 8450 3299 8435 3276 8419 3274 8427
3276 8430 3276 8434 3278 8435 3277 8436
3278 8438 3284 8442 3284 8443 3282 8445
3285 8447 3286 8449 3288 8448 3288 8451
3293 8453 3295 8452 3297 8453
TIME...MOT...LOC 0039Z 047DEG 6KT 3287 8435
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 19, 8:27 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 19, 8:27 PM EDT, 13 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 827 PM EDT Thu Jul 19 2018 .UPDATE... 00z Aviation update below. Baker && .PREV DISCUSSION... /Issued 313 PM EDT Thu Jul 19 2018/ SHORT TERM /Tonight through Friday Night/... Showers and thunderstorms have already developed across portions of the region. Given the front is mainly draped across central/southern GA, most of the activity is confined in that region. However, with some mid level lift moving overhead, lingering deep layer moisture and sufficient instability >2000j/kg, we will see widely scattered thunderstorms through the remainder of the afternoon/evening hours. Given such weak flow, these heavier showers and thunderstorms will have little movement to them causing some minor flooding. Also, gusty winds are possible with some dry air within the atmospheric column. These storms may linger with ample instability at the surface well after sunset. As the activity diminishes late, debris clouds will result in mostly cloudy skies through the overnight with moisture becoming trapped by the early morning leading to stratus through mid-morning Friday. For tomorrow, believe there will be less precipitation activity overall as strong high pressure noses into the area from the NE and wake behind a low moving up the NC coast leading to some subsidence. So while there is a little bit of upper level support, I do not think there will be much thunderstorm activity, apart from some development across the SE portion of our CWA during the afternoon. However, in regards to Friday evening through the overnight, there will be a front and associated shortwave approaching from the north. This will provide enough lift with some instability already in place at the surface to support a potentially strong thunderstorm complex to impact north GA. The main questions are in regards to timing and overall extent of this system. Since models are delaying the arrival until after 06Z, instability may be waning. However, with so much upper level support and elevated instability, it may not matter. We will continue to monitor, but as it stands we feel this system will diminish as it moves toward central GA early Saturday. Temperatures will be around climo. 26 LONG TERM /Saturday through Thursday/... Synoptically, the long term begins with a strong, cutoff, mid-level low pressure system centered around the southern tip of Lake Michigan. The associated negatively-tilted longwave trough will be anchored through the Carolinas. As the trough axis moves overhead of the Carolina coastline, baroclinic generation of a surface low pressure system should occur off the Carolina coast near MHX. This surface low will take advantage of a remnant frontal boundary, situated through Central/Southern Georgia, that will have been the focus for previous thunderstorm development in the area and push it off to the southeast. This type of scenario would usually yield pleasant weather conditions for north and central Georgia, but alas, upper-level northwest flow combined with enhanced moisture, shear and instability of the mid-level trough positioned to our north will provide great conditions for the formation and maintenance of one or two Mesoscale Convective Systems that are projected to move into the forecast area early Saturday morning through late Saturday night. Timing will be key as the the evolution of convection at the start of the weekend, and frankly, low-res models tend to handle these events poorly. Furthermore, an initial round of convection will often corrupt model output for subsequent rounds of convection until higher-resolution models can once again initialize with updated atmospheric conditions. Therefore, it's difficult to pinpoint the exact evolution of the storms through the weekend, but in general, we're expecting likely thunderstorms which could be strong to severe, with widespread strong wind gusts and heavy rainfall which may cause concern in urban and previously saturated areas. By Sunday, The upper-level cutoff low begins to move southward, with the center of the low over the southeast CONUS by Monday afternoon. A potential dry slot could limit precip chances for the morning and afternoon before deep moist convergence takes hold of the region by Monday into Tuesday. Even as the cut-off low deteriorates at the beginning of next week, southwesterly flow and isentropic lift takes over. With the belt of warm, moist air persistently pushing into the area, next week will be filled with numerous showers and thunderstorms every afternoon and evening from Monday onward. 22 && .AVIATION... 00Z Update... Some lingering showers and storms mainly pushing south and west of the northern sites and MCN to impact CSG here in the next hour or two, otherwise activity should diminish soon after some stratiform light rain. Overnight cigs should lower to MVFR for most sites after 07/09z with IFR possible mainly for the southern sites though could be lower (including lower vsbys) for the other locations given all the precip activity seen. Tomorrow afternoon should have a low end chance for isolated showers given less energy so included VCSH. Winds should stay mostly on the east side thru period at 5-7 kts. //ATL Confidence...00Z Update... Medium on overnight cigs/vsbys. High on all else. Baker && .PRELIMINARY POINT TEMPS/POPS... Athens 71 86 72 87 / 60 30 50 60 Atlanta 72 88 73 89 / 50 20 50 60 Blairsville 65 82 65 82 / 40 30 60 70 Cartersville 71 89 72 89 / 40 20 60 60 Columbus 75 92 75 92 / 60 30 40 60 Gainesville 70 86 71 86 / 50 20 60 60 Macon 73 88 73 91 / 60 40 30 60 Rome 71 90 71 90 / 40 30 60 60 Peachtree City 72 88 72 89 / 60 30 50 60 Vidalia 74 88 74 91 / 60 60 50 40 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...26 LONG TERM....22 AVIATION...Baker
Hazardous weather outlook, Jul 19, 12:20 PM EDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1220 PM EDT Thu Jul 19 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-201200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1220 PM EDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered to numerous thunderstorms are expected across north and central Georgia today and tonight. The best chances will be during the afternoon and evening hours. A few storms could become severe with the main hazards being locally heavy rainfall, strong, gusty winds and frequent lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... A strong storm system approaching the region Friday and moving across the area through Saturday will increase the chances for severe thunderstorms those two days. The primary hazards will be damaging wind gusts, frequent lightning and very heavy rainfall. Otherwise, scattered thunderstorms are expected Sunday through Wednesday. A few strong to severe thunderstorms will be possible each day with strong, gusty winds, frequent lightning, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Jul 19, 4:23 PM EDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
423 PM EDT THU JUL 19 2018
GAZ019-192100-
Floyd GA-
423 PM EDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FLOYD COUNTY UNTIL
500 PM EDT...
At 422 PM EDT...a strong thunderstorm was centered in northern parts
of Rome...moving northeast at 10 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Rome, Shannon, Pinson and Armuchee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3441 8524 3441 8522 3443 8521 3444 8518
3450 8515 3444 8510 3443 8509 3442 8511
3441 8511 3440 8510 3440 8506 3435 8501
3435 8502 3428 8502 3422 8513 3430 8526
3440 8527
TIME...MOT...LOC 2022Z 221DEG 10KT 3429 8514
HAIL...0.75IN
WIND...50MPHSpecial weather statement, Jul 19, 4:25 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
425 PM EDT THU JUL 19 2018
GAZ042-192100-
Carroll GA-
425 PM EDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARROLL COUNTY UNTIL 500
PM EDT...
At 424 PM EDT...a strong thunderstorm was centered near Bowdon
Junction, or 5 miles north of Carrollton...moving southwest at 5 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Carrollton, Temple, Bowdon, Mount Zion, Abilene, John Tanner State
Park and Bowdon Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3367 8524 3370 8514 3370 8513 3369 8513
3369 8512 3372 8506 3372 8505 3373 8505
3369 8496 3344 8526 3359 8531
TIME...MOT...LOC 2024Z 029DEG 5KT 3367 8510
WIND...50MPHSpecial weather statement, Jul 19, 4:32 PM EDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
432 PM EDT THU JUL 19 2018
GAZ086-192100-
Emanuel GA-
432 PM EDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EMANUEL COUNTY UNTIL 500
PM EDT...
At 430 PM EDT...a strong thunderstorm was near Lexsy, or 11 miles
south of Swainsboro...moving west at 15 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Oak Park and Lexsy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3242 8222 3234 8238 3238 8240 3239 8240
3242 8239 3244 8238 3245 8240 3248 8229
TIME...MOT...LOC 2030Z 068DEG 13KT 3243 8231
WIND...40MPHSpecial weather statement, Jul 19, 6:57 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
657 PM EDT THU JUL 19 2018
GAZ053-067-192330-
Coweta GA-Meriwether GA-
657 PM EDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COWETA AND
NORTHEASTERN MERIWETHER COUNTIES UNTIL 730 PM EDT...
At 656 PM EDT...a strong thunderstorm was centered near Haralson, or
2 miles northeast of Alvaton...moving southwest at 10 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Senoia, Luthersville, Haralson, Gay, Alvaton, Rocky Mount and
Wooster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3330 8454 3326 8450 3324 8451 3323 8450
3322 8450 3320 8449 3318 8451 3315 8451
3315 8452 3313 8451 3304 8463 3323 8475
TIME...MOT...LOC 2256Z 054DEG 8KT 3323 8456
WIND...40MPHSpecial weather statement, Jul 19, 7:19 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
719 PM EDT THU JUL 19 2018
GAZ067-069-079-192345-
Upson GA-Meriwether GA-Talbot GA-
719 PM EDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UPSON...SOUTHEASTERN
MERIWETHER AND NORTHERN TALBOT COUNTIES UNTIL 745 PM EDT...
At 719 PM EDT...a line of strong thunderstorms was along a line
extending from near Flint Hill to near Prattsburg...and moving
southwest at 5 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Manchester, Woodland, Sunset Village, Sprewell Bluff State Park,
Pleasant Hill, Prattsburg, Big Lazer Creek Wma and Flint Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3297 8455 3278 8426 3272 8433 3272 8434
3271 8434 3268 8437 3279 8469 3282 8469
TIME...MOT...LOC 2319Z 047DEG 6KT 3282 8461 3276 8433
WIND...40MPHSpecial weather statement, Jul 19, 8:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
840 PM EDT THU JUL 19 2018
GAZ069-200145-
Upson GA-
840 PM EDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR UPSON COUNTY UNTIL 945 PM EDT...
At 839 PM EDT...showers and thunderstorms with very heavy rain were
affecting central and western Upson County...moving southwest at 5
mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Thomaston, Sunset Village, Lincoln Park, Sprewell Bluff State Park,
Crest, Sunnyside, Atwater, Hannahs Mill and Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3298 8450 3299 8435 3276 8419 3274 8427
3276 8430 3276 8434 3278 8435 3277 8436
3278 8438 3284 8442 3284 8443 3282 8445
3285 8447 3286 8449 3288 8448 3288 8451
3293 8453 3295 8452 3297 8453
TIME...MOT...LOC 0039Z 047DEG 6KT 3287 8435Nearby
Special Weather Statements in Georgia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.